Tennessee, 2017Hail and Damaging Wind in Tennessee, February 7, 2017
February 7, 2017 · NWS MEG · 3 events in 3 counties and zones
A cold front generated line of thunderstorms of which a few were marginally severe on the early morning of February 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front generated line of thunderstorms of which a few were marginally severe on the early morning of February 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 6, 11:41 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 6, 11:41 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 PM CST Mon Feb 6 2017
.UPDATE...
Updated to add 06Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 746 PM CST Mon Feb 6 2017/
UPDATE...
A potent shortwave trough is approaching the region from the west
this evening. This will help precondition the atmosphere for
potential severe weather as mid-level lapse rates steepen
significantly. There is a cap in place at this time, but deep
boundary layer moisture and a strong SSW low-level jet will aid
in the development of elevated convection during the overnight
hours. With storms rooted above the boundary layer, the damaging
wind potential will be relatively low through the early morning
hours, with the primary hazard being large hail. Wind may become a
bit more of a threat by mid/late morning as low-level lapse rates
improve.
Convective coverage will be minimal this evening, but should begin
to increase around midnight. The greatest potential for strong to
severe thunderstorms will be between 4 AM and noon. Most of the
convection is expected to move east of the CWA after noon. The
cold front will still be north of the area tomorrow afternoon but
is expected to move south into the CWA during the evening hours.
Additional showers and/or thunderstorms may develop along this
boundary late Tuesday night into Wednesday. Minor changes were
made to PoP, wind, and sky grids. The most notable change to the
forecast was to add the potential for severe weather late tonight
and Tuesday morning.
Johnson
PREV DISCUSSION... /issued 245 PM CST Mon Feb 6 2017/
DISCUSSION...
Currently...A secondary warm front is pushing through the Mid-
South and at 19z was located across the northern tier of counties.
This will move well north of the area over the next few hours.
Warm air is flowing into the region behind the front and temps
have climbed into the lower 70s from Memphis southward. Dewpoints
are around 60 south of the front as well. There are a few breaks
south of the front which is helping that mercury rise. Not much
in the way of shower activity which is not a surprise given the
strengthening cap and lack of a trigger at the moment.
Tonight and Tuesday...This evening should be relatively quiet
then a broad low amplitude trough will push across the southern
plains and by midnight be entering western Arkansas. Surface low
pressure will develop over the plains and push into northern
Missouri by midnight with a cold front trailing SW into Oklahoma.
The LLJ will increase across the Mississippi Valley to 45-50 kts
while mid level heights falls increase ahead of the trough. A belt
of 45-50 kts of 0-6km bulk shear will also move into the region.
The boundary layer will continue to moisten as the LLJ increases.
Expect scattered to numerous showers and thunderstorms to break
out over Eastern Arkansas spreading east through morning. Storms
will be mostly elevated. Very steep mid level lapse rates of over
8 C/KM point to large hail being the main threat overnight.
Through 12z Tuesday there is a slight risk of severe storms over
NW TN...the Missouri Bootheel and East AR.
The upper trough will move to near the MS River by 15z and then
out of the area between 18z-21z Tuesday. As a result the risk for
severe storms will shift east of the Mississippi River Tuesday
morning. The mid level trough leaves the cold front behind. The
round of mainly elevated storms in the morning with a mainly large
hail threat will continue across West Tennessee and North
Mississippi Tuesday morning. If some of these storms can become
surface based as the airmass destabilizes ahead of the cold front
and before the mid level trough and its associated lift move too
far east then some damaging wind gusts are also possible with the
morning activity. The 12z model guidance is suggesting little if
any redevelopment along the cold front...despite SBCAPES values
over 2000 J/KG...which will push into the Mid-South late in the
afternoon and early evening. The surface low is well removed to
the NE and the wind fields are weakening at this point with little
convergence and lift along the front. Expect temps to jump into
the mid 70s as the precip clears out and before the front moves in
across the Delta Tuesday afternoon.
Tuesday night and Wednesday night...The cold front stalls across
the Mid-South...invof the I-40 corridor...as it becomes parallel
to the upper flow. Should be a mostly quiet night aside from a
small chance for showers and thunderstorms along the TN
River...mainly early in the period. Weak upper level disturbances
moving through the quick zonal flow aloft could trigger some
showers and thunderstorms along the stalled cold front on
Wednesday. This is depicted nicely by the NAM. By Wednesday
afternoon and evening a more significant short wave will start to
push the stalled front southeast. It will interact with the moist
and somewhat unstable airmass across north Mississippi. Would not
be surprised to see a few strong storms Wednesday afternoon into
Wednesday evening across Northeast Mississippi. The front will
move south of the region overnight and precip chances will come to
an end as much cooler air filters into the region. Lows by
Thursday morning will be in the 30s with a brisk north wind as
winter briefly returns.
Thursday and Thursday night...This will be our one day of winter
this week as cool high pressure builds in and temps remain mainly
in the 40s. Clear skies and diminishing winds will result in most
places dropping below freezing by Friday morning.
Friday...Warming trend begin as high pressure shifts
east...southerly winds develop and sunshine prevails.
Saturday through Monday...Mild and increasingly moist airmass on
tap for the weekend. Saturday will feature weak overrunning with
cloudy skies...mild temps and a few light showers. A cold front
will push through Sunday afternoon into Sunday night with better
chances of rain followed by cooler...though not cold...temps for
Monday.
SJM
&&
.AVIATION...
06Z TAFs
Showers and thunderstorms have developed in the past hour over
Western Arkansas. This activity will begin to spread into the area
overnight into Tuesday morning affecting JBR between 7-10Z, MEM
9-13Z, MKL 12-15Z and late morning at TUP. Kept LLWS in forecast
at MEM,MKL,JBR as 2000 ft winds are expected to increase to 55-60
kts. VFR conditions expected to deteriorate to MVFR/IFR
conditions overnight into Tuesday morning and improve to VFR
conditions Tuesday afternoon/night. Gusty south/southwest winds
will become light by Tuesday evening.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 6, 11:00 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CST MON FEB 6 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1100 PM CST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING
THE EARLY MORNING HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL BEING THE PRIMARY HAZARD. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 5 AM FOR MUCH OF NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF
THE MISSISSIPPI RIVER TUESDAY MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE MISSISSIPPI
RIVER TUESDAY MORNING. A FEW OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS BEING A
SECONDARY THREAT.
A FEW STRONG STORMS ARE POSSIBLE ACROSS NORTH MISSISSIPPI
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO TUESDAY
MORNING.
Thunderstorm Wind, Lauderdale
- When
- February 7, 1:35 AM CST to 1:40 AM CST
- Where
- Lauderdale County, 0.21 mi WNW of Ft Pillow to 0.6 mi ESE of Ft Pillow
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.671, -89.753
Flag pole down at penitentiary.
Hail, Tipton
- When
- February 7, 2:37 AM CST to 2:42 AM CST
- Where
- Tipton County, 1.61 mi ESE of Idaville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.424, -89.693
Nickel size hail near Highway 14 and 206.
Hail, Gibson
- When
- February 7, 3:00 AM CST to 3:05 AM CST
- Where
- Gibson County, 3 mi SE of Gibson
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.839, -88.812
Penny size hail in southern Gibson County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678182, 678184, 678183.